Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Taking Depakote and Palaris for anxiety and mood disorder. Periods stopped due to high prolactin. Is it safe to stop medicine?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 415 Questions
HI...This is a question for a psychiatrist...I am 39 and i have been under psychiatric medicines for long and since last 2 years i have been under deepakote,palaris and buspin mainly for anxiety and mood disorder.
But i have become much normal now and condition has improved.Last year i got married and now suddenly my periods have stopped.Its not due to pregnancy but coz of prolactin which is very high..almost 80 as found out in my blood test.This is released by some gland in brain due to the result of taking these psychiatric medicines.I want to get pregnant now and coz of this i am not able to.Will it be safe to stop safely my medicines now inorder to get pregnant and for prolactin level to come down..If so then doc is not avalaible now so i am asking u.Thanks for ur help.
Posted Sat, 22 Sep 2012 in Mental Health
Answered by Dr. Susanta Padhy 50 minutes later


Thanks for the question.

First of all, congratulations for your marriage and wish both of you a happy married life.

Paliris contains paliperidone, a derivative of risperidone which is known to raise prolactin level. The prolactin level usually returns to normal after a few weeks to a couple of months after stopping the drug.

Depakote contains Valproate. This does not cause prolactin elevation. But this should be tapered slowly over few weeks to 2 months (depending upon your diagnosis, you did not mention the exact diagnosis, though you mentioned anxiety and mood disorder) and then stopped because valproate is known to cause neural tube defects in baby.

In addition, as your age is 39 years and you are on valproate, it is better to take folic acid (a vitamin that prevents neural tube defects in baby). Folic acid should be taken for 3 months before planning pregnancy.

I would also suggest consulting a gynecologist before pregnancy to discuss all these issues and then go ahead.

Hope this information would help you to take decision. Let me know if I have missed out any concerns, I will be glad to discuss further during the follow ups.

Good luck!!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor